The opioid epidemic is taking the nation by storm, flooding the black market, and causing opiate overdoses in our youth. According to the National Institute on Drug Abuse, up to 36 million people worldwide now abuse some kind of opiate drug. An estimated 2.1 million people in the United States are suffering from substance use disorders related to prescription opioids. About 467,000 users have a heroin addiction. Yet now, a new, unexpected, and extremely dangerous drug has entered the trade. And its potency is nothing to question.
This past August, the DEA released a nationwide warning on the emerging drug trend Carfentanil: a potent animal opioid sedative that is now being used by humans across the country – many of whom are overdosing on the drug. It is no wonder why. Carfentanil, shockingly, is one of the strongest opioids available today – it is a fentanyl analog with a potency approximately 10,000 times that of morphine. The synthetic opioid is also 100 times more potent than its sister drug fentanyl, which is just what led to the recent death of legendary pop star Prince. If fentanyl alone can be up to 50 times more deadly than heroin, imagine how fatal the effects of Carfentanil abuse can be.
Carfentanil is not intended nor approved for human use. The powerful drug is conventionally used by veterinary practices and wildlife management programs to tranquilize large animals (such as elephants). Even for veterinary practitioners, the drug is highly restricted and regulated. This is largely because of the dangers it poses to those who come in contact with it. Carfentanil is so potent that it can severely harm someone whose simply inhales or touches the drug.
A recent article from NPR cites an example of the harm Carfentanil can bring from this sort of exposure. They explain that in 2002, during a hostage rescue operation in Moscow, Russian Special Forces sprayed a chemical aerosol in the building in attempt to overpower terrorists. The aerosol killed over 100 hostages in minutes. It was later discovered that the aerosol included the opioid Carfentanil.
Today, Carfentanil is classified as a Scheduled II controlled substance. It has a high potential for abuse as well as psychological or physical dependence. The addictive drug, according to drug treatment and health professionals, produces longer-lasting effects than other opioid drugs. The human body takes hours to metabolize Carfentanil, meaning that a high from the drug can last for hours on end.
While a powerful high may sound appealing to potential users, Carfentanil abuse is severely dangerous. When a Carfentanil overdose occurs, it is extremely difficult to revive a user. Even the emergency medication naloxone cannot always save the life of a user on Carfentanil.
Right now, you may be thinking, “Why would someone use this drug?” Given its dangers, the propensity to abuse Carfentanil seems completely unfounded. Perhaps it is, but in many cases, users do not know they are taking Carfentanil at all. Many dealers do not know they are selling Carfentanil. More and more often, Carfentanil is being mixed with or disguised as other street drugs such as heroin. This means that a user can take their normal dose of what they believe to be heroin (but is laced with Carfentanil) and experience its fatal effects before pulling the needle out of their arm.
According to the DEA, most of the Carfentanil being sold on the street is illegally imported from China. It is purchased for cheap online and sold for a large profit, as it only takes a granule or so to produce a high. In addition to its powerful high, the side effects of Carfentanil are like the effects of heroin and fentanyl abuse. A user may experience itching, nausea, confusion, and drowsiness at intensified heights. In many cases, Carfentanil abuse can also lead to respiratory depression, which can be life threatening.
If you or someone you love is addicted to opiate drugs, we advise you to take caution and to seek professional help. Carfentanil can be disguised as other addictive drugs and pose great danger to its (unknowing and knowing) users. Individuals who use heroin or prescription drugs laced with Carfentanil or another fentanyl analog are at a much higher risk of overdose.
It is still unclear how often or how much Carfentanil is being substituted or added to other opiates on the street. That said, the risks of using any illegal drug are great. Parents, law enforcement, educators, drug treatment professionals and young adults alike should be concerned about Carfentanil abuse.
To learn about Carfentanil or fentanyl addiction treatment, please do not hesitate to reach out. You can always contact Turnbridge’s young adult rehab center at 877-581-1793.